Necessary condition for the existence of a simple closed geodesic on a regular tetrahedron in the spherical space

TitleNecessary condition for the existence of a simple closed geodesic on a regular tetrahedron in the spherical space
Publication TypeJournal Article
Year of Publication2020
AuthorsSukhorebska, DD
Abbreviated Key TitleDopov. Nac. akad. nauk Ukr.
DOI10.15407/dopovidi2020.10.009
Issue10
SectionMathematics
Pagination9-14
Date Published10/2020
LanguageEnglish
Abstract

In the spherical space the curvature of the tetrahedron’s faces equals 1, and the curvature of the whole tetrahedron is concentrated into its vertices and faces. The intrinsic geometry of this tetrahedron depends on the value α of faces angle, where π/3 < α ⩽ 2π/3. The simple (without points of self-intersection) closed geodesic has the type (p,q) on a tetrahedron, if this geodesic has p points on each of two opposite edges of the tetrahedron, q points on each of another two opposite edges, and (p+q) points on each edges of the third pair of opposite one. For any coprime integers (p,q), we present the number αp, q (π/3 < αp, q < 2π/3) such that, on a regular tetrahedron in the spherical space with the faces angle of value α > αp, q, there is no simple closed geodesic of type (p,q)

Keywordsclosed geodesic, regular tetrahedron, spherical space
References: 

1. Lusternik, L. A. & Schnirelmann, L. G. (1927). On the problem of tree geodesics on the surfaces of genus zero. C. R. Acad. Sci., 189, pp. 269-271 (in French).
2. Lusternik, L. A. & Schnirelmann, L. G. (1947). Topological methods in variational problems and their application to the differential geometry of surfaces. Uspekhi Mat. Nauk, 2, Iss. 1, pp. 166-217 (in Russian).
3. Huber, H. (1959). On the analytic theory hyperbolic spatial forms and motion groups. Math. Ann., 138, pp.1-26 (in German). https://doi.org/10.1007/BF01369663
4. Huber, H. (1961). On the analytic theory hyperbolic spatial forms and motion groups II. Math. Ann., 143, pp. 463-464 (in German). https://doi.org/10.1007/BF01451031
5. Rivin, I. (2001). Simple curves on surfaces. Geometriae Dedicata, 87, pp. 345-360. https://doi.org/10.1023/A:1012010721583
6. [6] Mirzakhani, M. (2008). Growth of the number of simple closed geodesics on hyperbolic surfaces. Ann. Math., 168, pp. 97-125. https://doi.org/10.4007/annals.2008.168.97
7. Toponogov, V. A. (1959). Riemann spaces with curvature bounded below. Uspekhi Mat. Nauk, 14, Iss. 1, pp. 87-130 (in Russian).
8. Vaigant, V. A. & Matukevich, O. Yu. (2001). Estimation of the length of a simple geodesic on a convex surface. Siberian Math. J., 42, No. 5, pp. 833-845. https://doi.org/10.1023/A:1011951207751
9. Fuchs, D. & Fuchs, E. (2007). Closed geodesics on regular polyhedra. Mosc. Math. J., 7, No. 2, pp. 265-279. https://doi.org/10.17323/1609-4514-2007-7-2-265-279
10. Fuchs, D. (2009). Geodesics on a regular dodecahedron: Preprints of Max Planck Institute for Mathematics, Bonn, 91, pp. 1-14. Retrieved from http://webdoc.sub.gwdg.de/ebook/serien/e/mpi_mathematik/2010/2009_91.pdf
11. Protasov, V. Yu. (2007). Closed geodesics on the surface of a simplex. Sb. Math., 198, No. 2, pp. 243-260. https://doi.org/10.4213/sm1501
12. Borisenko, A. A. & Sukhorebska, D. D. (2020). Simple closed geodesics on regular tetrahedra in Lobachevsky space. Sb. Math., 211, No. 5, pp. 617-642. https://doi.org/10.1070/sm9212
13. Borisenko, A. A. (2020). The estimation of the length of a convex curve in two-dimensional Alexandrov space. J. Math. Phys., Anal., Geom., 16, No. 3.
14. Toponogov, V. A. (1963). Estimation of the length of a convex curve on a two-dimensional surface. Sibirsk. Mat. Zhurn., 4, No. 5, pp. 1189-1183 (in Russian).